Alert archive / Washington / Snow Advisories in 2008

Snow Advisory 11, NWS Spokane, WA

January 30, 2008Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this snow advisory at Jan 30, 2008, 4:06 AM PST for Ferry County, Okanogan County, Washington. It took effect at Jan 30, 2008, 4:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 4:06 AM PST (12:06 UTC)
In effect from
Jan 30, 2008, 4:00 PM PST
Expired
Jan 31, 2008, 8:12 AM PST
In force
16 hr
Issued by
NWS Spokane, WA

Counties Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this snow advisory went out at Jan 30, 3:30 AM PST, 36 minutes earlier.

Area forecast discussion, Jan 30, 3:30 AM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
330 AM PST WED JAN 30 2008

.SYNOPSIS...
A QUIET BREAK IN THE WEATHER WILL OCCUR TODAY WITH A FEW SNOW
SHOWERS MAINLY CONCENTRATED OVER THE MOUNTAINS OF THE INLAND
NORTHWEST. THE NEXT STRONG STORM SYSTEM WILL BRING WIDESPREAD
SNOW ACCUMULATIONS TO THE AREA LATE TONIGHT AND THURSDAY.

&&

.DISCUSSION...
TODAY...A COLD UPPER TROUGH IS VISIBLE ON SATELLITE OVER THE
REGION THIS MORNING. THIS COLD POOL ALOFT AND THE ASSOCIATED
INSTABILITY WILL CONTINUE TO TRIGGER RANDOM SNOW SHOWERS...BUT
CONCENTRATED MAINLY OVER THE MOUNTAINS NORTH AND EAST OF THE BASIN
WITH FURTHER MINOR ACCUMULATIONS ON THE HIGH TERRAIN.

TONIGHT AND THURSDAY...THE NEXT STRONG PACIFIC STORM SYSTEM WILL
PLOW INTO THE REGION OVERNIGHT TONIGHT. GFS MODEL HAS BEEN QUITE
CONSISTENT WITH THE NATURE OF THIS BEAST OVER THE LAST FEW DAYS. LIKE
YESTERDAYS SYSTEM...THIS STORM WILL CONSIST OF A PERIOD OF
ISENTROPIC SNOW MAINLY OVER THE EASTERN THIRD OF THE FORECAST
AREA...BUT ALSO SOME MODERATE ACCUMULATION IN THE DEEP BASIN AND
CASCADES LEE ZONES WITH A BETTER LOW LEVEL WIND COMPONENT INTO THE
CASCADES. THEN A STRONG OCCLUDED FRONT WILL PASS THROUGH THE
REGION DURING THE DAY THURSDAY FOR ANOTHER SHOT OF MODERATE SNOW
DURING THE MORNING OVER THE DEEP BASIN AND LATE MORNING AND
AFTERNOON OVER THE EASTERN ZONES. THE DIFFERENCE BETWEEN THURSDAYS
STORM AND YESTERDAYS WILL BE STRONGER DYNAMIC SUPPORT ALOFT
DURING THE ISENTROPIC SNOW PERIOD WHICH WILL SUPERCHARGE THE SNOW
FALL RATES AND CREATE GOOD UPWARD VERTICAL MOTION IN THE DENDRITIC
SNOW GROWTH LAYER. THUS EXPECT OVERALL MORE ACCUMULATION FROM
THURSDAYS STORM. THIS WILL CAUSE MOST OF THE EASTERN THIRD OF THE
FORECAST AREA TO ACHIEVE A GENERAL 4 TO 6 INCHES IN THE LOW
LANDS...WITH MUCH HIGHER AMOUNTS IN THE MOUNTAINS OF THE IDAHO
PANHANDLE. THUS A SLEW OF WINTER WEATHER HIGHLIGHTS WILL BE ISSUED
WITH THE 4AM ZONE ISSUANCE. AFTER THE OCCLUDED FROPA DURING THE
AFTERNOON...FLOW WILL BECOME MOIST OROGRAPHIC WITH FURTHER HEAVY
SNOW SHOWERS PILING INTO THE PANHANDLE MOUNTAINS THROUGH FRIDAY
MORNING AT LEAST. ALSO...A TIGHT SOUTHERLY GRADIENT DURING THE
EVENT WILL CAUSE BREEZY AND GUSTY CONDITIONS OVER THE EASTERN
THIRD OF THE FORECAST AREA FOR AREAS OF BLOWING AND DRIFTING SNOW
DURING AND AFTER THE EVENT. /FUGAZZI

THURSDAY NIGHT THROUGH FRIDAY NIGHT...MODELS IN GOOD AGREEMENT FOR
THIS TIME FRAME. MOIST ONSHORE FLOW WITH 850MB WINDS WESTERLY
BTWN 20-30KTS WILL FAVOR CONTINUED SNOW ACCUMULATIONS FOR THE
MOUNTAINS OF N IDAHO AND THE CASCADE CREST. THE CENTRAL PANHANDLE
LOOKS TO BE PARTICULARLY FAVORABLE DUE TO LOW AND MID LEVEL FLOW
PERPENDICULAR TO THE MTNS MAXIMIZING UPSLOPE FLOW. GFS SHOWS
STRONG OMEGA IN THE DENDRITIC GROWTH ZONE IN THIS AREA AS WELL SO
SNOW AMT:QPF RATIOS OF NEAR 20:1 NOT OUT OF THE QUESTION.  THERE
MAY ALSO BE SOME LIGHT ACCUMULATIONS THU NGT FOR THE SPOKANE/COEUR
DALENE AREAS AS WELL AS THE PALOUSE AS A WEAK WAVE PASSES
THROUGH. THE WENATCHEE...OMAK...AND COLUMBIA BASIN WILL BE SHADOWED
DUE TO THE WESTERLY FLOW WITH LITTLE OR NO ADDITIONAL SNOW EXPECTED.
1000-850MB THICKNESSES STAY QUITE LOW DURING THIS PERIOD WITH VALUES
OF 1290-1300DM THU NGT/FRI COOLING TO 1270-1280DM FRI NGT...WHICH IN
COMBINATION WITH SNOW COVER OVER ALL THE AREA WILL KEEP TEMPERATURES
BELOW NORMAL FOR THIS TIME OF YEAR.

SATURDAY THROUGH TUESDAY...NOT MUCH CONFIDENCE DURING THE EXTENDED
DUE TO MODEL TO MODEL AND RUN TO RUN DIFFERENCES. LOOKS LIKE
PATTERN STAYS COOL AS NW FLOW ALOFT PERSISTS...BUT TIMING AND
DEGREE OF MOISTURE FROM LOW PRESSURE SYSTEMS DROPPING DOWN FROM
THE NORTHWEST REMAIN IN QUESTION. THUS...NO CHANGES MADE TO THIS
PART OF THE FORECAST.  JW

&&

.AVIATION...
A COLD BUT UNSTABLE AIR MASS OVER THE AREA THIS MORNING WILL
PROMOTE SCATTERED MVFR VISIBILITY SNOW SHOWERS MAINLY NEAR THE
CASCADE CREST AND OVER THE EASTERN COLUMBIA BASIN AND IDAHO
PAMHANDLE. THESE SHOWERS WILL PERSIST THROUGH THE AFTERNOON SOUTH OF
INTERSTATE 90. OTHERWISE GENERALLY BENIGN CONDITIONS EXPECTED TODAY
EXCEPT FOR MVFR CEILING STRATUS FIELDS OVER THE NORTHERN COLUMBIA
BASIN. TONIGHT A NEW AND STRONG STORM SYSTEM WILL CAUSE
DETERIORATION OF CONDITIONS INTO IFR CATEGORY IN SNOW MANLY AFTER
06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        30  26  34  25  32  20 /  20 100 100  50  20  10
COEUR DALENE  30  26  35  26  33  22 /  30 100 100  70  40  30
PULLMAN        32  26  34  28  32  22 /  50  80  90  50  20  10
LEWISTON       39  32  42  33  41  30 /  50  60  70  20  10  10
COLVILLE       29  23  33  22  31  17 /  20 100 100  60  30  20
SANDPOINT      29  24  33  27  30  24 /  40 100 100  90  60  40
KELLOGG        30  24  33  26  32  22 /  50 100 100  90  70  40
MOSES LAKE     31  21  32  16  33  15 /  10  50  60  10  10  10
WENATCHEE      29  18  31  20  34  20 /  10  60  60  10   0   0
OMAK           25  19  29  16  28   9 /  10  60  60  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 12 PM PST
     THURSDAY FOR COEUR DALENE AREA.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR IDAHO PALOUSE.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 AM PST FRIDAY
     FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 12 PM PST
     THURSDAY FOR SPOKANE AREA.

     SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY FOR
     EAST SLOPES NORTHERN CASCADES.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR WASHINGTON PALOUSE.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY FOR
     OKANOGAN HIGHLANDS.

     SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM
     PST THURSDAY FOR UPPER COLUMBIA BASIN.

     SNOW AND BLOWING SNOW ADVISORY FROM 10 PM THIS EVENING TO 4 PM
     PST THURSDAY FOR NORTHEAST BLUE MOUNTAINS.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 12 PM PST
     THURSDAY FOR NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Jan 29, 4:12 PM PST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
412 PM PST TUE JAN 29 2008

IDZ001>004-WAZ031-033-036-037-310015-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-
WASHINGTON PALOUSE-SPOKANE AREA-NORTHEAST MOUNTAINS-
412 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THE WINTER STORM THAT BROUGHT MODERATE TO HEAVY SNOW TO THE INLAND
NORTHWEST TODAY WILL EXIT THE REGION TONIGHT WITH ADDITIONAL LIGHT
ACCUMULATIONS IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ACTIVE WINTER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE FORECAST PERIOD WITH ANOTHER SIGNIFICANT WINTER STORM ON
WEDNESDAY NIGHT AND THURSDAY AND ANOTHER ONE POSSIBLY LATE SUNDAY.

IDZ026-027-WAZ032-034-035-038-041>044-310015-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
412 PM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ACTIVE WINTER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE FORECAST PERIOD WITH ANOTHER SIGNIFICANT WINTER STORM ON
WEDNESDAY NIGHT AND THURSDAY AND ANOTHER ONE POSSIBLY LATE SUNDAY.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:06 AM PSTSnow and Blowing Snow AdvisoryOTXAdams, Asotin, Douglas, Garfield, Grant, Lincoln and 1 more41 hr
Jan 30, 4:06 AM PSTWinter Storm WarningOTXLincoln, Pend Oreille, Spokane, Stevens, Whitman3 days

Nearby

Snow Advisories in Washington, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.